Join a walk for Crohn's & Colitis.
Register for a walk near you!
Train for a half marathon while raising funds for crucial research. Teams
forming now -- find yours today!
Accutane for Acne: Not Always the Best Medicine?
Acne isn't an exclusively teenage problem. It can afflict adults as well, and it's especially problematic among people with IBD taking steroid therapy, which can trigger or aggravate the distressing skin disorder. Accutane� is commonly prescribed for severe acne that does not respond to other treatments. Accutane is no longer sold by its manufacturer. However the generic (non-branded) medication called "isotretinoin" is currently being sold by other companies. Isotretinoin is in a class of medications called retinoids.
However, the safety of isotretinoin in people with IBD has not been clearly established. There are reports of its use without any complications, but there also are anecdotal reports of patients who have experienced flare-ups of their disease while on this medication. Isotretinoin may occasionally trigger colitis-like symptoms, such as bleeding and diarrhea -- a condition called drug-induced hypersensitivity colitis. Rarely, isotretinoin has been linked to the appearance of chronic symptoms that mimic full-blown ulcerative colitis. However, there is no evidence that the medication actually causes IBD.
Potential drug interactions may occur, most notably when isotretinoin is used with 6-MP. Because of these concerns, initial therapy for acne in people with IBD should include topical treatment with cleansing agents or antibiotics, followed by oral antimicrobial agents. Isotretinoin should be used with caution and in consultation with all the physicians involved (e.g., the gastroenterologist as well as the dermatologist). Ideally, steroid-induced acne will improve by gradually tapering the steroid dose.
To learn more about treatment options for children and adolescents with IBD, please click here. (link: http://www.ccfa.org/info/treatment/kidsmeds)Warning: Accutane Unsafe in Pregnancy
FDA restrictions on isotretinoin, are intended to keep pregnant women from taking Accutane. The drug can cause severe birth defects or miscarriages. Patients and doctors now must register with the manufacturer before using or prescribing Accutane or its generic versions.
Additionally, in light of psychiatric problems such as depression that have been linked to Accutane use, the FDA has changed its existing warnings to underscore these risks.